Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Austin/San Antonio, TX

August 7, 2017Blanco County, Hays County, Kendall County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Aug 7, 2017, 4:14 AM CDT for Blanco County, Hays County, Kendall County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 4:14 AM CDT (09:14 UTC)
Expired
Aug 7, 2017, 5:15 AM CDT
In force
61 min
Issued by
NWS Austin/San Antonio, TX

Counties Blanco County, TX, Hays County, TX, Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 78 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 9.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2021 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS84 KEWX 070914
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
414 AM CDT MON AUG 7 2017
 
TXZ172-186-188>192-206-071015-
Comal TX-Blanco TX-Gillespie TX-Kerr TX-Hays TX-Kendall TX-Burnet TX-
Travis TX-
414 AM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYS...SOUTHEASTERN
KERR...WESTERN TRAVIS...BLANCO...SOUTHERN GILLESPIE...KENDALL...
SOUTHWESTERN BURNET AND NORTH CENTRAL COMAL COUNTIES UNTIL 515 AM
CDT...

At 412 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oatmeal to Johnson City to 6 miles
northeast of Kerrville. Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Austin, Cedar Park, Kerrville, Fredericksburg, Marble Falls, Comfort,
Wimberley, Dripping Springs, Blanco, Round Mountain, Lakeway, Lago
Vista, Canyon Lake, Bee Cave, Horseshoe Bay, West Lake Hills, The
Hills, Meadowlakes, Johnson City and Stonewall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3048 9785 3045 9782 3037 9765 2993 9816
      2985 9907 3022 9922 3033 9880 3050 9843
      3049 9835 3057 9836 3070 9823
TIME...MOT...LOC 0912Z 335DEG 13KT 3064 9806 3028 9842 3011 9906 

$$

CP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:08 AM CDT, 6 minutes earlier.

Area forecast discussion, Aug 7, 4:08 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
408 AM CDT Mon Aug 7 2017

.SHORT TERM (Today through Tuesday)...
A persistent complex of showers and thunderstorms continues across
the northern portion of the CWA with isolated to scatterd activity
elsewhere. High-res model guidance continues to do an absolute poor
job handling this convection and we will have to use our own
knowledge on how these systems work. The eastern half of the complex
is cold pool dominant, which means that the boundary marking the
leading edge of the outflow or cold pool is racing southeast and
therefore rain rates are not as high and totals will not be high
enough to cause significant problems either.

The western extent of the complex remained nearly stationary over
Llano County for the past few hours and has dropped up to 7 inches of
rain according to dual-pol estimates southeast of the city of Llano.
As of 4 AM we have observed totals as high as 6.54 inches in that
same region. Within the past 30 minutes, this nearly stationary
complex has seemed to begin a push to the southeast which could mean
that the cold-pool with this convection finally developed and once
this occurs it should continue its movement. All of this convection
has been aided by a low-level jet with winds over 25 knots at 3 kft
on the KEWX Vad Wind Profile. The GFS for instance had a forecast of
only 10-15 knots and with a weaker LLJ, it would not handle the
development and sustaining system well at all. This is likely the
reason the high-res models have struggled as well.

A flash flood warning continues for Llano and western Burnet County.
As long as this line continues to move southeast and even pick up
some steam, additional possible flooding for other counties can be
handled with advisories given how dry our grounds currently are. The
PoP forecast this morning is primarily driven by current trends and
what is expected based on the conceptual model of MCSs. As long as
they are fed with rich low-level air they should sustain overnight.
The nocturnal LLJ weakens after sunrise and this is when we should
see the system really weaken by the late morning hours. Will show
the highest PoPs in the 12z-18z time frame and slightly lower PoPs
for the remainder of the day.

This afternoon and evenings forecast will highly depend on how much
the atmosphere can destabilize and we can't really put much faith
into one particular model given that most of them do not have this
complex at all or are much too far north than what is occurring. The
guidance does suggest another round will develop north of our CWA in
the afternoon, pushing into the northern counties by the late
afternoon. If confidence in this solution does increase later this
morning, then a flash flood watch may be needed for the areas which
received heavy rainfall overnight, but confidence is too low to issue
a watch at this time. Will keep chance PoPs in the forecast tonight
and tomorrow as mesoscale boundaries remain in place and at least
scattered activity can be expected.

&&

.LONG TERM (Tuesday Night through Sunday)...
Rain chances will linger into Wednesday and Thursday as moisture
remains in the forecast. This will likely be more diurnally driven
with the bulk of the activity in the afternoon and evening. Rain
chances will sharply drop off on Friday as weak upper ridging
returns to the region and dry weather is expected for the weekend.
Temperatures will rise as a result with most locations in the middle
to upper 90s on Friday and temperatures 2-3 degrees warmer than that
for the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              92  75  93  75  93 /  70  50  40  40  30
Austin Bergstrom Intl Airport  91  75  92  74  92 /  70  50  40  40  30
New Braunfels Muni Airport     93  76  93  74  93 /  70  50  30  30  30
Burnet Muni Airport            89  72  89  72  90 /  70  50  40  40  30
Del Rio Intl Airport           98  77  93  77  94 /  30  40  40  30  20
Georgetown Muni Airport        90  74  90  73  91 /  70  50  40  40  30
Hondo Muni Airport             96  76  96  74  95 /  50  40  20  30  30
San Marcos Muni Airport        92  74  92  74  93 /  70  50  40  40  30
La Grange - Fayette Regional   92  76  92  75  94 /  70  40  40  30  30
San Antonio Intl Airport       94  76  94  76  93 /  60  50  30  30  30
Stinson Muni Airport           95  77  95  76  94 /  50  40  20  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Hampshire
Synoptic/Grids...Hampshire
Hazardous weather outlook, Aug 6, 9:54 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
954 PM CDT Sun Aug 6 2017

TXZ171>173-183>194-202>209-217>225-228-080300-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
954 PM CDT Sun Aug 6 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A complex of showers and thunderstorms capable of producing
locally heavy rainfall and wind gusts to 40 mph will be possible
overnight north of a line from Llano to Austin to Giddings.
Rainfall totals of 1-2 inches may be possible with some locations
seeing locally higher amounts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain chances will increase Monday through Tuesday with the higher
chances across the Hill Country and Central Texas. Locally heavy
rains are possible with any flooding expected to be minor. Gusty
winds are possible with the stronger storms.

Elevated heat index values of 105 to 108 degrees are possible on
most afternoons along and southeast of the Escarpment.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 6, 11:27 PM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1127 PM CDT SUN AUG 6 2017

TXZ171>173-070530-
Williamson TX-Llano TX-Burnet TX-
1127 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON...EAST
CENTRAL LLANO AND BURNET COUNTIES UNTIL 1230 AM CDT...

At 1126 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kempner to near Kingsland. Movement was
east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kingsland, Burnet, Bertram, Buchanan Dam, Florence, Inks Lake State
Park, Watson, Oatmeal, Briggs, Lake Victor, Mahomet, Sunnylane,
Joppa, Shady Grove and Andice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3101 9789 3091 9783 3088 9769 3061 9814
      3071 9859 3104 9820 3103 9807
TIME...MOT...LOC 0426Z 275DEG 15KT 3102 9805 3070 9847

CP
Special weather statement, Aug 6, 11:47 PM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1147 PM CDT SUN AUG 6 2017

TXZ172-173-192-070530-
Williamson TX-Burnet TX-Travis TX-
1147 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...NORTHWESTERN TRAVIS
AND SOUTH CENTRAL BURNET COUNTIES UNTIL 1230 AM CDT...

At 1146 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Bertram to near Serenada to near Rogers.
Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Taylor, Granger, Serenada,
Leander, Hutto, Lago Vista, Bartlett, Florence, Jarrell, Liberty
Hill, Thrall, Weir, Georgetown Dam, Granger Dam, Andice, Sun City and
Jonestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3087 9762 3074 9727 3050 9717 3048 9783
      3051 9811 3061 9814 3089 9771
TIME...MOT...LOC 0446Z 291DEG 29KT 3071 9810 3076 9768 3088 9726

CP
Local storm report, Aug 7, 2:48 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
248 AM CDT MON AUG 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     FLASH FLOOD      1 N LLANO               30.76N 98.67W
08/07/2017                   LLANO              TX   LAW ENFORCEMENT

            A FEW ROADS HAVE 3 FEET OF WATER OVER THEM
            AT THE PRESENT TIME.

&&

NH
Local storm report, Aug 7, 3:44 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
344 AM CDT MON AUG 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     FLASH FLOOD      2 WSW INKS LAKE STATE P 30.72N 98.40W
08/07/2017                   LLANO              TX   TRAINED SPOTTER

            IMPASSABLE LOW WATER CROSSING. 3 FEET OF
            WATER IS ABOVE ROADWAY.

&&

NH
Special weather statement, Aug 7, 4:14 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
414 AM CDT MON AUG 7 2017

TXZ172-186-188>192-206-071015-
Comal TX-Blanco TX-Gillespie TX-Kerr TX-Hays TX-Kendall TX-Burnet TX-
Travis TX-
414 AM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYS...SOUTHEASTERN
KERR...WESTERN TRAVIS...BLANCO...SOUTHERN GILLESPIE...KENDALL...
SOUTHWESTERN BURNET AND NORTH CENTRAL COMAL COUNTIES UNTIL 515 AM
CDT...

At 412 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oatmeal to Johnson City to 6 miles
northeast of Kerrville. Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Austin, Cedar Park, Kerrville, Fredericksburg, Marble Falls, Comfort,
Wimberley, Dripping Springs, Blanco, Round Mountain, Lakeway, Lago
Vista, Canyon Lake, Bee Cave, Horseshoe Bay, West Lake Hills, The
Hills, Meadowlakes, Johnson City and Stonewall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3048 9785 3045 9782 3037 9765 2993 9816
      2985 9907 3022 9922 3033 9880 3050 9843
      3049 9835 3057 9836 3070 9823
TIME...MOT...LOC 0912Z 335DEG 13KT 3064 9806 3028 9842 3011 9906

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 11:27 PM CDTSpecial Weather StatementEWXBurnet63 min
Aug 6, 11:47 PM CDTSpecial Weather StatementEWXWilliamson43 min
Aug 7, 12:16 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
Aug 7, 1:49 AM CDTAreal Flood AdvisoryEWXBurnet, Llano116 min
Aug 7, 2:16 AM CDTFlash Flood WarningEWXBurnet, Llano4 hr
Aug 7, 3:47 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
Aug 7, 3:56 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie, Llano, Travis, Williamson3 hr
Aug 7, 5:01 AM CDTSpecial Weather StatementEWXBlanco, Comal, Hays, Kendall, Travis59 min
Aug 7, 5:45 AM CDTAreal Flood AdvisoryEWXBlanco, Comal, Gillespie, Hays, Kendall, Kerr and 1 more3 hr
Aug 7, 6:00 AM CDTSpecial Weather StatementEWXBandera, Bastrop, Bexar, Blanco, Caldwell, Comal and 6 more60 min
Aug 7, 6:16 AM CDTAreal Flood AdvisoryEWXBurnet, Llano119 min
Aug 7, 6:26 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Aug 7, 6:50 AM CDTSpecial Weather StatementEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, Gonzales and 4 more70 min
Aug 7, 7:15 AM CDTFlash Flood WarningEWXBexar7 hr
Aug 7, 7:20 AM CDTRiver Flood WarningEWXBexar8 hr
Aug 7, 7:22 AM CDTAreal Flood AdvisoryEWXBandera, Medina, Uvalde3 hr
Aug 7, 7:33 AM CDTAreal Flood AdvisoryEWXGuadalupe117 min
Aug 7, 8:06 AM CDTSpecial Weather StatementEWXDeWitt, Gonzales, Karnes, Lavaca54 min
Aug 7, 8:07 AM CDTFlash Flood WarningEWXBandera, Medina3 hr
Aug 7, 8:16 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie, Llano119 min
Aug 7, 8:24 AM CDTAreal Flood AdvisoryEWXCaldwell, Gonzales3 hr
Aug 7, 9:04 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio3 hr
Aug 7, 9:28 AM CDTAreal Flood AdvisoryEWXGuadalupe2 hr
Aug 7, 11:52 AM CDTRiver Flood WarningEWXBexar, Wilson39 hr
Aug 7, 11:57 AM CDTRiver Flood WarningEWXKarnes, Wilson60 hr

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.